In dupilumab-treated patients with atopic dermatitis (AD), therapy-induced ocular adverse events (OAEs) are associated with pre-existing dry eye disease with superficial punctate keratitis, eyelid eczema, a history of a food allergy, and increased total IgE serum level, study findings published in the Journal of the European Academy of Dermatology and Venereology suggests.

In this study, 46 adult patients with AD (median age, 41.1 years) who were treated with dupilumab from April, 2017 to October, 2019 were recruited from a university hospital in France. Medical visits to a dermatologist occurred at week 0, week 16, and every 4 to 6 months thereafter. The dermatologic evaluation included assessment of AD clinical severity with the SCOring AD (SCORAD) as well as assessment of AD lesions on the face and eyelids and AD-related quality of life with the Dermatology Life Quality Index.

An ophthalmologist systematically examined patients at each visit and any time a patient developed an OAE. This examination included measuring the intraocular air pressure as well as the subjective visual acuity.

The median initial SCORAD in the sample was 46.0. At 16 weeks of dupilumab treatment, the median total SCORAD had significantly decreased to 22.0 (P <.0001). Approximately 34.8% (95% CI, 21.4-50.2) of patients experienced OAEs, but the majority of these events were mild to moderate in severity. The mean time to the occurrence of OAEs was 12.4 weeks, and the primary symptoms included watering and pruritus. There were 2 patients who discontinued dupilumab because of OAEs.


Continue Reading

Dry eye disease either developed or was aggravated in the majority of patients, with superficial punctate keratitis observed in 11 of 16 (78.6%) patients. In addition, conjunctivitis developed in 6 patients. Factors significantly associated with dupilumab-induced OAEs included pre-existing dry eye disease with superficial punctate keratitis (odds ratio [OR], 6.3; 95% CI, 1.3-31.6), eyelid eczema (OR, 8.7; 95% CI, 1.8-40.6), having a history of a food allergy (OR, 3.8; 95% CI, 1.002-14.070), and IgE serum level >1000 kU/L (OR, 10.6; 95% CI, 1.2-91.3).

Limitations of this study were the small sample size as well as the recruitment of patients from a single center.

The researchers believe that patients with AD in addition to “eyelid eczema and functional ocular surface symptoms could be referred to an ophthalmologist before starting dupilumab,” if the results from this study are confirmed in future research.

Reference

Touhouche AT, Cassagne M, Bérard E, et al. Incidence and risk factors for dupilumab associated ocular adverse events: a real-life prospective study [published online June 10, 2020]. J Eur Acad Dermatol Venereol. doi: 10.1111/jdv.16724